Alert archive / New Jersey / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS New York, NY

July 11, 2019Bergen County, Passaic County, New Jersey

NWS New York, NY issued this flash flood warning at Jul 11, 2019, 4:48 PM EDT for Bergen County, Passaic County, New Jersey. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2019, 4:48 PM EDT (20:48 UTC)
Expired
Jul 11, 2019, 8:53 PM EDT
In force
4 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Bergen County, NJ, Passaic County, NJ

The radar

The Philadelphia radar (KDIX), 104 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WGUS51 KOKX 112048
FFWOKX
NJC003-031-112345-
/O.NEW.KOKX.FF.W.0003.190711T2048Z-190711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
448 PM EDT Thu Jul 11 2019

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Eastern Passaic County in northeastern New Jersey...
  South central Bergen County in northeastern New Jersey...

* Until 745 PM EDT.

* At 448 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Up to one and a half inches of rain has already 
  fallen. Flash flooding is expected to begin shortly. Additional 
  rainfall is expected to move across the warned area.

* Some locations that will experience flooding include...
  Paterson, Passaic, Hackensack, Clifton, Garfield, Lodi, Elmwood
  Park, Little Falls, Saddle Brook, Hasbrouck Heights, Woodland Park,
  Wallington, Totowa, Maywood and Haledon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4082 7414 4082 7413 4085 7419 4087 7421
      4088 7424 4088 7426 4096 7421 4090 7403
      4081 7412

$$

MD
3 follow-up statements
479 
WGUS71 KOKX 112220
FFSOKX

Flash Flood Statement
National Weather Service New York NY
620 PM EDT Thu Jul 11 2019

NJC003-031-112345-
/O.CON.KOKX.FF.W.0003.000000T0000Z-190711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Passaic NJ-Bergen NJ-
620 PM EDT Thu Jul 11 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
EASTERN PASSAIC AND SOUTH CENTRAL BERGEN COUNTIES...

At 619 PM EDT, Doppler radar indicated heavy rain across the warned 
area. Up to two inches of rain have already fallen and additional 
heavy rain is expected to move across the warned area. Flash 
flooding may already be occurring.

Some locations that will experience flooding include...
Paterson, Passaic, Hackensack, Clifton, Garfield, Lodi, Elmwood Park,
Little Falls, Saddle Brook, Hasbrouck Heights, Woodland Park,
Wallington, Totowa, Maywood and Haledon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4082 7414 4082 7413 4085 7419 4087 7421
      4088 7424 4088 7426 4096 7421 4090 7403
      4081 7412

$$

MD
544 
WGUS51 KOKX 112319
FFWOKX
NJC003-031-120245-
/O.EXT.KOKX.FF.W.0003.000000T0000Z-190712T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
719 PM EDT Thu Jul 11 2019

The National Weather Service in Upton NY has extended the

* Flash Flood Warning for...
  Eastern Passaic County in northeastern New Jersey...
  South central Bergen County in northeastern New Jersey...

* Until 1045 PM EDT.

* At 718 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Up to three inches with locally higher amounts of 
  rain have already fallen. Additional heavy rainfall is expected 
  across the warned area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Paterson, Passaic, Hackensack, Clifton, Garfield, Lodi, Elmwood
  Park, Little Falls, Saddle Brook, Hasbrouck Heights, Woodland Park,
  Wallington, Totowa, Maywood and Haledon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4082 7414 4082 7413 4085 7419 4087 7421
      4088 7424 4088 7426 4096 7421 4090 7403
      4081 7412

$$

MD
098 
WGUS71 KOKX 120053 RRA
FFSOKX

Flash Flood Statement
National Weather Service New York NY
853 PM EDT Thu Jul 11 2019

NJC003-031-120103-
/O.CAN.KOKX.FF.W.0003.000000T0000Z-190712T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Passaic NJ-Bergen NJ-
853 PM EDT Thu Jul 11 2019

...THE FLASH FLOOD WARNING FOR EASTERN PASSAIC AND SOUTH CENTRAL
BERGEN COUNTIES IS CANCELLED...

The heavy rain has ended and waters are continuing to recede. Please 
refer to the flood advisory in effect for the area, and continue to 
heed any remaining road closures.

LAT...LON 4082 7414 4082 7413 4085 7419 4087 7421
      4088 7424 4088 7426 4096 7421 4090 7403
      4081 7412

$$

MD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:44 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 11, 3:44 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
344 PM EDT Thu Jul 11 2019

.SYNOPSIS...
A cold front slowly approaches from the west tonight, and
passes on Friday. High pressure will build into Saturday. A
weak cold front will then move across on Sunday. High pressure
will return for Monday, followed by another weak frontal system
for the mid-week period.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Heavy rain looks to continue over nern NJ into this evening, as
additional rainfall southwest of the area is poised to
overspread the region. This could result in significant rainfall
amounts in this portion of the forecast area.

Elsewhere, precipitable water will increase to close to 2.5
inches this evening. This will allow for torrential rainfall
rates of an inch or more per hour where thunderstorms occur. As
the right rear quadrant of the upper jet comes through this
evening, this should allow for convection to impact all of the
area.

While flooding will remain the primary threat, there is also the
potential for isolated severe, particularly this evening, when
swrn portions of the area get into the higher CAPE airmass and
the threat for wet microbursts increases. Very low chance for a
weak spinup even through the overnight with the hint of a
meso-low perhaps tracking across Long Island.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
As the likely convective complex exits Friday morning, the cold
front and upper trough axis will still need to pass. This is
likely to spark isolated to scattered thunderstorms during the
day. Timing may may be impacted by any compensation subsidence
in the area. Bulk shear is relatively weak, at 20-25 kt at 0-6
km in the NAM, but CAPE is decent and DCAPE is huge as dry air
becomes entrained in the mid levels. If these parameters play
out as the NAM suggests, there will be downburst potential with
any thunderstorms.

Dry Friday night with the system out to sea. The NBM was used
for temperatures with a northwest flow likely keep the area from
achieving prime radiational cooling.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Dry and seasonably warm/hot weather is expected through much of the
period. Temperatures should average a few degrees above normal
(especially day time max temps) through the period.

Weak shortwave and associated cold front pass late Saturday night
into Sunday. However, do not expect any shower/tstm activity with
this weak/dry feature.

Heights rise early to mid week next week ahead of the remnants of
tropical cyclone Barry. Southwest to west flow aloft will allow the
moisture from the tropical system to advect into our region, with an
increase in humidity levels and the chances for locally heavy
rainfall as early as Wednesday. Any impacts will largely depend on
the timing of the system, but the progression will need to be
monitored.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Showers and thunderstorms further increase with the approach of a
warm front through this afternoon and evening. Warm front moves
across tonight and cold front moves across Friday. KEWR, KTEB, KSWF
mostly have showers and thunderstorms this afternoon into tonight.
These will move into the rest of city terminals 21-23Z and terminals
to the east thereafter. MVFR to IFR conditions can be expected
within this activity and associated heavy downpours and it will
continue into the first half of this evening. Showers and
thunderstorms are forecast overnight as well but timing is quite
uncertain with these. They will be tapering off west to east early
Friday, with most showers and thunderstorms being east of NYC
terminals.

S winds around 10-15 kt will back around to the SE into this evening
with the approach of the warm front. A few gusts in the 15-20kt
range will also be possible through the rest of the afternoon.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments likely to refine timing of showers and
thunderstorms. TSRA could occur 1-3 hrs outside of TEMPO group
timing.

KLGA TAF Comments: Amendments likely to refine timing of showers and
thunderstorms. TSRA could occur 1-3 hrs outside of TEMPO group
timing.

KEWR TAF Comments: Amendments likely to refine timing of showers and
thunderstorms. TSRA could occur 1-3 hrs outside of TEMPO group
timing.

KTEB TAF Comments: Amendments likely to refine timing of showers and
thunderstorms. TSRA could occur 1-3 hrs outside of TEMPO group
timing.

KHPN TAF Comments: Amendments likely to refine timing of showers and
thunderstorms. TSRA could occur 1-3 hrs outside of TEMPO group
timing.

KISP TAF Comments: Amendments likely to refine timing of showers and
thunderstorms. TSRA could occur 1-3 hrs outside of TEMPO group
timing.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday afternoon...Becoming VFR, iso-sct showers and thunderstorms
east of city terminals ending by late afternoon.
.Friday night through Tuesday...VFR.

&&

.MARINE...
In the near term, tstms tonight could pose a hazard, with gusty
winds, lighting strikes and reduces visibility in torrential
rainfall. Otherwise, winds and seas should remain below SCA
levels through Tue.

&&

.HYDROLOGY...
Locally heavy rainfall can be expected through tonight. Although
basin average amounts of only around an inch are forecast,
locally higher amounts of 3 inches or more are possible.
Rainfall rates exceeding 1 inch per hour are likely at times. A
flood watch remains in effect for NJ and NYC zones.

Potential for locally heavy rainfall and urban, low lying and poor
drainage flooding may increase by the mid to late week as tropical
moisture moves into the region.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flash Flood Watch until 2 AM EDT Friday for NYZ072>075-176-178.
NJ...Flash Flood Watch until 2 AM EDT Friday for NJZ002-004-006-
     103>108.
MARINE...None.

&&
Hazardous weather outlook, Jul 11, 12:50 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1250 PM EDT Thu Jul 11 2019

NJZ002-004-006-103>108-NYZ072>075-176-178-121700-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
1250 PM EDT Thu Jul 11 2019

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ005>012-NYZ067>071-078>081-177-179-121700-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Nassau-Southern Nassau-
1250 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms with an approaching warm front late today
into tonight could produce heavy rain capable of causing localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-335-338-340-345-350-353-355-121700-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1250 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 11, 2:15 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service New York NY
215 PM EDT Thu Jul 11 2019

NJZ004-006-103>106-111845-
Hudson-Eastern Essex-Western Bergen-Western Essex-Eastern
Bergen-Eastern Passaic-
215 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
CENTRAL BERGEN AND ESSEX COUNTIES...

At 214 PM EDT, a strong thunderstorm was located over Bloomfield,
moving north at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Paterson, Passaic, Wayne, Bloomfield, Hackensack, Orange,
Bergenfield, Paramus, Ridgewood, Lyndhurst, Rutherford, Secaucus,
Harrison, Caldwell and Kearny.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4077 7434 4090 7432 4091 7429 4089 7428
      4090 7427 4091 7427 4093 7429 4095 7428
      4100 7428 4101 7427 4102 7427 4103 7426
      4096 7395 4071 7411
TIME...MOT...LOC 1814Z 197DEG 8KT 4081 7420

MD
Special weather statement, Jul 11, 3:53 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service New York NY
353 PM EDT Thu Jul 11 2019

NJZ004-006-103>106-112030-
Hudson-Eastern Essex-Western Bergen-Western Essex-Eastern
Bergen-Eastern Passaic-
353 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...SOUTH
CENTRAL BERGEN AND ESSEX COUNTIES...

At 351 PM EDT, a strong thunderstorm was located over Parsippany, or
near Morristown, moving east at 20 mph. Rotation has been noted in
this storm.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Paterson, Passaic, Wayne, Hoboken, Bloomfield, Hackensack, Orange,
Paramus, Ridgewood, Lyndhurst, Rutherford, Secaucus, Harrison,
Ridgefield and Caldwell.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4075 7437 4076 7436 4076 7438 4079 7437
      4082 7433 4086 7432 4087 7434 4090 7434
      4091 7432 4091 7429 4089 7428 4090 7427
      4091 7427 4093 7429 4096 7428 4100 7403
      4076 7401 4074 7402
TIME...MOT...LOC 1951Z 265DEG 16KT 4085 7442

MD
Local storm report, Jul 11, 3:57 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
357 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      NEWARK                  40.72N  74.17W
07/11/2019                   ESSEX              NJ   DEPT OF HIGHWAYS

            FLOODING ON NJ 21 BOTH DIRECTIONS IN THE AREA OF I-280.
            ALL LANES CLOSED AND DETOURED.

&&

CJB
Local storm report, Jul 11, 4:03 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
403 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      EAST NEWARK             40.75N  74.17W
07/11/2019                   ESSEX              NJ   DEPT OF HIGHWAYS

            FLOODING ON NJ 21 BOTH DIRECTIONS IN THE AREA OF I-280.
            ALL LANES CLOSED AND DETOURED.

&&

CORRECTED LOCATION

CJB
Local storm report, Jul 11, 4:45 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
445 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FLASH FLOOD      1 SSW LAKE VIEW         40.88N  74.15W
07/11/2019                   PASSAIC            NJ   DEPT OF HIGHWAYS

            FLOODING ON US 46 IN BOTH DIRECTIONS EAST OF CR
            628/PIAGET AVENUE. ALL LANES CLOSED.

&&

CJB

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:55 AM EDTFlash Flood WatchOKXBergen, Essex, Hudson, Passaic, Union18 hr
Jul 11, 2:15 PM EDTSpecial Weather StatementOKXBergen, Essex30 min
Jul 11, 2:23 PM EDTAreal Flood AdvisoryOKXEssex, Hudson, Union3 hr
Jul 11, 2:34 PM EDTFlash Flood WarningOKXEssex6 hr
Jul 11, 3:53 PM EDTSpecial Weather StatementOKXBergen, Essex37 min
Jul 11, 4:09 PM EDTAreal Flood AdvisoryOKXBergen, Passaic3 hr
Jul 11, 4:35 PM EDTAreal Flood AdvisoryOKXBergen, Passaic81 min
Jul 11, 5:00 PM EDTFlash Flood WarningOKXBergen, Essex, Passaic4 hr
Jul 11, 5:21 PM EDTSpecial Weather StatementOKXBergen24 min
Jul 11, 5:25 PM EDTAreal Flood AdvisoryOKXEssex, Hudson, Union87 min
Jul 11, 6:47 PM EDTFlash Flood WarningOKXEssex, Union2 hr
Jul 11, 7:07 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Union3 hr

Nearby

Flash Flood Warnings in New Jersey, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.